Home » About Tashua » Messages from the School Nurse » A NOTE FROM OUR NURSE ~ May 2017

 
 

A NOTE FROM OUR NURSE ~ May 2017

 
 

Medication Safety Tips
Over 7,000 children visit the emergency department every year for problems related to medication reactions and
errors in giving medication. Errors commonly involve pain and fever medications such as acetaminophen and
ibuprofen. In order to prevent these errors, safeguards must be put in place.
– Keep medication out of the reach of children, and keep childproof caps on the container.
– Cold medications often have multiple medications mixed together in one bottle. For example,
do not give a fever reducer again if it is already in a cold medication. Remember simple, single
medications are usually best to avoid confusion.
– Check the medication label and read the expiration dates. Expired medications can lose their
strength and can be harmful.
– Young children pay attention to adults who take medication. Sometimes a child will tell you
they have a headache or stomachache to get attention or to find out more about taking
medication. Watch the symptoms and give your child attention or education in ways other than
giving medication if it is not needed.

Dosing Safety
– Give the correct dose. Measure the dose out exactly.
– Use a medication syringe or dropper to measure the correct amount because they are more
reliable than a measuring spoon. When possible use medication syringe or dropper that came
with product. One teaspoon = 5ml (cc). Kitchen teaspoons & tablespoons are not accurate and
should not be used.
– Give the medicine at the prescribed times. If you forget a dose, give it as soon as possible and
give the next dose at the correct time interval following the late dose.
– Give medications that treat symptoms (such as: persistent cough) only if your child needs it
and never to children under 2. Continuous use is usually not necessary. Talk with your health
care provider.
– Be especially careful with over-the-counter medications. Some adult strength medications are
never used with children. Talk with your health care provider or pharmacist.
– Fever reducing medication can be given for fever over 102°. Remember that fever can be the
body’s way to fight infection. Be careful not to casually use fever-reducing medication.
From the American Academy of Pediatric site: www.healthychildren.org

Susan Quigley, RN, NCSN

May 2017 Tiger Times